Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 20, 2017, 2:49 PM EDT for Gilmer County, Lewis County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 2:49 PM EDT (18:49 UTC)
- Expired
- Apr 20, 2017, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
Counties Gilmer County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315 WWUS81 KRLX 201849 SPSRLX Special Weather Statement National Weather Service Charleston WV 249 PM EDT THU APR 20 2017 WVZ028>030-039-201915- Upshur-Lewis-Gilmer-Braxton- 249 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILMER...CENTRAL LEWIS...NORTHEASTERN BRAXTON AND WEST CENTRAL UPSHUR COUNTIES... At 248 PM EDT, a strong thunderstorm was located over Cedar Creek State Park, or near Glenville, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Weston, Glenville, Stonewall Jackson, Cedar Creek State Park, Burnsville, Sand Fork, Baldwin, Stouts Mills, Sand Run, Exchange, Heaters, Walkersville, Ireland, Cedarville, Horner and Falls Mills. This includes Interstate 79 between mile markers 71 and 101. LAT...LON 3872 8088 3892 8096 3907 8037 3879 8034 TIME...MOT...LOC 1848Z 258DEG 29KT 3887 8082 $$ 21
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:16 PM EDT, 33 minutes earlier.
Area forecast discussion, Apr 20, 2:16 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Charleston WV 216 PM EDT Thu Apr 20 2017 .SYNOPSIS... more widespread storms late tonight as a cold front crosses the region. Front lifts back north late Friday night/Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Thursday... Surface boundary with associated surface trough acting as a trigger for some convective development this afternoon with a thin line of thunderstorms extending from just south of KPKB to KBLF. Also still seeing some isold redevelopment in eastern KY. Will keep at least isold POPs through this evening with higher values to the east. Front approaches from the west tracking through from the 06Z-12Z timeframe. Have not strayed far from inherited forecast in terms of timing the line that will be associated with front as it moves through. For temps...went with model blend with generous nod toward inherited forecast. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 400 AM Thursday... The cold front will moves south southeast taking all pcpn to the eastern mountains and extreme southern coalfields of WV by Friday 12Z. Kept likely PoPs over the northwest slopes and eastern mountain per slower ECMWF model Friday morning. The front stalls south of the area and then returns north as a warm front to bring unstable conditions and showers or storms through the weekend. A sfc low pressure system then moves from west to east along KY and VA to enhance lifting over southern WV Sunday. With available low level moisture, pwats around 1.4 inches showers and storms will be possible mainly across extreme southern WV and extreme southwest VA into early Sunday. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 400 AM Thursday... Drier and cool air filters from the north northeast to bring pleasant conditions by the end of the weekend. Shortwave trough aloft lifts northeastward into the Great Lakes Tuesday night, so the rain from that system should stay north. Broad upper level trough sets up over the intermountain west, with a new baroclinic zone developing northwest of our CWA. Should stay dry until a surface low departs from the southern plains, while we get back into a warming trend. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 230 PM Thursday... Tracking fairly solid line of convection through central WV which should clear forecast area by around 22Z. Seeing up to 30KT gusts, frequent lightning and heavy downpours with brief IFR with this feature. In wake of line expect isold pop-up convection to continue for the remainder of the afternoon. Front and another round of associated convection will make its way through aft 06z. Will see return MVFR and brief IFR conditions arriving into the Ohio Valley aft 04Z. The storms will weaken as they head east early Friday morning. In wake of the feature broadbrushed IFR stratus for the early morning hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Brief MVFR and maybe IFR could occur with rain showers or possibly thunderstorms this afternoon and overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z FRIDAY... IFR possible Saturday into Sunday with another wave of low pressure. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KMC/ARJ/MPK NEAR TERM...KMC/MPK SHORT TERM...ARJ LONG TERM...ARJ AVIATION...KMC/MPK
Hazardous weather outlook, Apr 20, 8:37 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 837 AM EDT Thu Apr 20 2017 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-211245- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 837 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the possibility for prolong periods of rain and flooding through this weekend. A flood watch may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>086-211245- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- 837 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. There is a marginal threat for severe thunderstorms across portions of southeast OH through tonight. The main threat will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ007>011-016>020-028>032-039-040-521>526-211245- Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie- Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 837 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 20, 2:12 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
212 PM EDT THU APR 20 2017
WVZ515-516-518-520-201845-
Southeast Nicholas-Northwest Raleigh-Southeast Raleigh-Southeast
Fayette-
212 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS...
NORTHEASTERN RALEIGH AND SOUTHEASTERN FAYETTE COUNTIES...
At 211 PM EDT, a strong thunderstorm was located over Stanaford, or
near Beckley, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Beckley, Rainelle, Bradley, Shady Spring, Prosperity, Beaver,
Daniels, Piney View, Stanaford, Macarthur and Meadow Bridge.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
West Virginia Turnpike between mile markers 34 and 36, and between
mile markers 46 and 48.
Interstate 64 in West Virginia between mile markers 122 and 137.
LAT...LON 3785 8124 3816 8065 3813 8063 3809 8069
3808 8072 3809 8078 3804 8083 3803 8082
3802 8080 3800 8079 3798 8077 3795 8081
3787 8075 3787 8081 3782 8094 3781 8092
3777 8090 3768 8113
TIME...MOT...LOC 1811Z 239DEG 37KT 3780 8112
21Special weather statement, Apr 20, 2:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT THU APR 20 2017
WVZ016-018>020-028-029-201845-
Calhoun-Doddridge-Roane-Ritchie-Gilmer-Braxton-
214 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...SOUTHEASTERN
RITCHIE...SOUTH CENTRAL DODDRIDGE...GILMER...NORTH CENTRAL BRAXTON
AND NORTHEASTERN ROANE COUNTIES...
At 214 PM EDT, a strong thunderstorm was located near Arnoldsburg, or
7 miles east of Spencer, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park,
Burnsville, Sand Fork, Auburn, Shock, Millstone, Baldwin, Stouts
Mills, Mount Zion, Troy, Newberne, Orma, Coxs Mills, Linn, Big
Springs, Stumptown and Tanner.
This includes Interstate 79 between mile markers 79 and 82.
LAT...LON 3903 8072 3901 8072 3898 8068 3887 8061
3866 8121 3889 8137 3891 8128 3894 8127
3917 8081
TIME...MOT...LOC 1814Z 239DEG 37KT 3884 8121
21Special weather statement, Apr 20, 2:16 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
216 PM EDT THU APR 20 2017
WVZ016-018-027-028-519-521-201900-
Calhoun-Clay-Roane-Northwest Webster-Northwest Nicholas-Braxton-
216 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...NORTH
CENTRAL NICHOLAS...SOUTHERN BRAXTON...SOUTHEASTERN ROANE...WEST
CENTRAL WEBSTER AND CLAY COUNTIES...
At 215 PM EDT, a strong thunderstorm was located over Clay, moving
northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sutton, Clay, Gassaway, Birch River, Big Otter, Wallback, Amma,
Harrison, Widen, Nebo, Frametown, Strange Creek, Wilsie, Bickmore,
Procious, Servia, Indore, Exchange, Little Birch and Ivydale.
This includes Interstate 79 between mile markers 26 and 66.
LAT...LON 3833 8117 3850 8124 3853 8120 3853 8125
3857 8127 3881 8076 3854 8052
TIME...MOT...LOC 1815Z 239DEG 37KT 3850 8111
21Special weather statement, Apr 20, 2:41 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT THU APR 20 2017
WVZ027-517-519>523-201930-
Southeast Webster-Southeast Nicholas-Clay-Northwest
Pocahontas-Northwest Webster-Northwest Nicholas-Northwest Fayette-
241 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN POCAHONTAS...NICHOLAS...
WEBSTER...SOUTHEASTERN CLAY AND NORTH CENTRAL FAYETTE COUNTIES...
At 240 PM EDT, a strong thunderstorm was located 9 miles west of
Summersville, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Summersville, Webster Springs, Addison (Webster Springs),
Camden-On-gauley, Craigsville, Camden On Gauley, Cowen, Canvas,
Muddlety, Upper Glade, Boggs, Calvin, Kesslers Cross Lanes, Drennan,
Bergoo, Mount Nebo and Erbacon.
LAT...LON 3833 8020 3815 8107 3833 8117 3861 8033
3841 8024 3839 8024 3840 8023
TIME...MOT...LOC 1840Z 248DEG 26KT 3827 8101
21Special weather statement, Apr 20, 2:49 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 249 PM EDT THU APR 20 2017 WVZ028>030-039-201915- Upshur-Lewis-Gilmer-Braxton- 249 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILMER...CENTRAL LEWIS...NORTHEASTERN BRAXTON AND WEST CENTRAL UPSHUR COUNTIES... At 248 PM EDT, a strong thunderstorm was located over Cedar Creek State Park, or near Glenville, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Weston, Glenville, Stonewall Jackson, Cedar Creek State Park, Burnsville, Sand Fork, Baldwin, Stouts Mills, Sand Run, Exchange, Heaters, Walkersville, Ireland, Cedarville, Horner and Falls Mills. This includes Interstate 79 between mile markers 71 and 101. LAT...LON 3872 8088 3892 8096 3907 8037 3879 8034 TIME...MOT...LOC 1848Z 258DEG 29KT 3887 8082 21
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:12 PM EDT | Special Weather Statement | RLX | Fayette | 33 min |
| Apr 20, 2:14 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 31 min |
| Apr 20, 2:16 PM EDT | Special Weather Statement | RLX | Braxton, Clay | 44 min |
| Apr 20, 2:41 PM EDT | Special Weather Statement | RLX | Nicholas, Webster | 49 min |
| Apr 20, 2:58 PM EDT | Special Weather Statement | RLX | Braxton | 32 min |
| Apr 20, 3:18 PM EDT | Special Weather Statement | RLX | Upshur | 27 min |
| Apr 20, 3:20 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 55 min |
| Apr 20, 3:36 PM EDT | Special Weather Statement | RLX | Barbour | 54 min |
| Apr 20, 4:04 PM EDT | Special Weather Statement | RLX | Taylor | 41 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.